Two Erdős–Hajnal-type theorems in hypergraphs

Michal Amir, Asaf Shapira, Mykhaylo Tyomkyn

Research output: Contribution to journalArticlepeer-review

Abstract

The Erdős–Hajnal Theorem asserts that non-universal graphs, that is, graphs that do not contain an induced copy of some fixed graph H, have homogeneous sets of size significantly larger than one can generally expect to find in a graph. We obtain two results of this flavor in the setting of r-uniform hypergraphs. A theorem of Rödl asserts that if an n-vertex graph is non-universal then it contains an almost homogeneous set (i.e. one with edge density either very close to 0 or 1) of size Ω(n). We prove that if a 3-uniform hypergraph is non-universal then it contains an almost homogeneous set of size Ω(log⁡n). An example of Rödl from 1986 shows that this bound is tight. Let Rr(t) denote the size of the largest non-universal r-graph G so that neither G nor its complement contain a complete r-partite subgraph with parts of size t. We prove an Erdős–Hajnal-type stepping-up lemma, showing how to transform a lower bound for Rr(t) into a lower bound for Rr+1(t). As an application of this lemma, we improve a bound of Conlon–Fox–Sudakov by showing that R3(t)≥tΩ(t).

Original languageEnglish
Pages (from-to)417-438
Number of pages22
JournalJournal of Combinatorial Theory. Series B
Volume146
DOIs
StatePublished - Jan 2021

Keywords

  • Erdős-Hajnal
  • Hypergraphs
  • Ramsey theory

Fingerprint

Dive into the research topics of 'Two Erdős–Hajnal-type theorems in hypergraphs'. Together they form a unique fingerprint.

Cite this